Dear ADEM community,
HELP !! PLEASE.... I could truly use some advice from those of you who have suffered from ADEM as a result of getting the flu shot.
My father was given the new Fluzone Hi Dose flu shot (for people over 65) on Thursday Sept 19th. Let me start out by saying that my father is not a typical 84 yo. man. He still works, goes to the gym 3 x/week, drives a car, etc. He started to develop odd symptoms over the weekend, sleeping very late (not like him), right sided weakness, confusion, etc. By Monday AM, he was admitted to the hospital by ambulance. He spent 4 days in a vegetative state. He was tested for every infection under the sun, stroke, etc. All tests came back normal. He had 4 normal CT scans, a spinal tap that showed no infection. [ He was not able to get an MRI because he has a pacemaker.] He finally received high dose IV steriods" as a last resort" and he regained consciousness. His cognition slowly improved.
So, although ADEM is all over his chart, the neurologists are not 100% sold on this diagnosis. His oral steroid tapering regimen has been over a 10 day period of time, and now that we are getting close to the end of his steroids, his symptoms are returning. Essentially after 8 days of tapering, we had our father back "mentally” for 1 day, and now he’s slipped back into a "mental fog" as his steroid dose was lowered further. I have little confidence in his doctors' ability to manage his condition properly. They seem to be "shooting from the hip" as far as his steroid treatment goes. They bumped his dose up a small amount and are waiting to see if he responds...He was tapered over 10 days to 10 mg Prednisone, and he has been bumped up to 40 mg a day [at our insistence, and with no real plan at all].
Could you please share your experience regarding the dose and length of time you took oral steroids to treat your condition? Do you know of a doctor in the Midwest (or anywhere for that matter) who is well versed in treating ADEM? We are on day 19 in the hospital...in Cincinnati, Ohio.